Alert archive / Massachusetts / Wind Advisories in 2025
Wind Advisory 11, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at May 31, 2025, 11:18 AM EDT for 5 counties in Massachusetts; Bristol County, Newport County, Washington County, Rhode Island. It took effect at May 31, 2025, 12:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2025, 11:18 AM EDT (15:18 UTC)
- In effect from
- May 31, 2025, 12:00 PM EDT
- Expired
- May 31, 2025, 9:22 PM EDT
- In force
- 9 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Bristol County, RI, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 46 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WWUS71 KBOX 311518 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1118 AM EDT Sat May 31 2025 MAZ020>024-RIZ005-007-008-010200- /O.NEW.KBOX.WI.Y.0011.250531T1600Z-250601T0200Z/ Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Bristol RI-Newport RI-Block Island RI- Including the cities of New Bedford, Vineyard Haven, Bristol, Nantucket, Newport, Fall River, Mattapoisett, Chatham, New Shoreham, Falmouth, and Provincetown 1118 AM EDT Sat May 31 2025 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Washington County, Southern Bristol MA, Southern Plymouth MA, Barnstable MA, Dukes MA, Nantucket MA, and Newport RI. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Loconto
1 follow-up statement
777 WWUS71 KBOX 010122 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 922 PM EDT Sat May 31 2025 MAZ020>024-RIZ005-007-008-010230- /O.CAN.KBOX.WI.Y.0011.000000T0000Z-250601T0200Z/ Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Bristol RI-Newport RI-Block Island RI- Including the cities of Mattapoisett, Falmouth, Fall River, Newport, Provincetown, Vineyard Haven, New Shoreham, New Bedford, Nantucket, Bristol, and Chatham 922 PM EDT Sat May 31 2025 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ Visit us at http://www.weather.gov/box Dooley
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at May 31, 7:02 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 31, 7:02 AM EDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
702 AM EDT Sat May 31 2025
.SYNOPSIS...
A strong low pressure will bring a round of widespread showers and
scattered thunderstorms with locally heavy rainfall through this
morning. A period of drier weather is expected late morning into the
afternoon before another round of scattered showers arrives later
today into tonight, with a few embedded thunderstorms possible too.
Drier weather follows Sunday into much of next week, except Thursday
and/or Friday, with the risk for scattered showers & thunderstorms.
A warming trend is likely too, with highs in the 80s mid to late in
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Messages:
* Showers and thunderstorms continue into this morning. Locally
heavy rainfall and some street flooding possible, especially
western MA/CT.
* Drying out late morning into the afternoon, especially east, but a
few late day showers/t-storms are possible.
We're in the thick of the much advertised period of widespread rain
showers with some elevated thunderstorms associated with an
anomolous mid level trough which is currently digging into New
England. Mesoscale analysis and WV satellite imagery show the center
of the vertically stacked low directly over the Mid Atlantic where
the heaviest rainfall currently is falling. As this low lifts
directly over SNE the heaviest and steadiest bands of precipitation
will fall to the NW of the low, over western MA and CT. This is
where the most rainfall is expected by the time all is said and done
Saturday evening. We continue to expect generally 1 to 2 inches of
rain, but with locally higher amounts as high resolution guidance
indicates the potential for as much as 3 to 4 inches; at this time
those highest amounts are more likely just to the west of our
region. Regardless, some localized street flooding is possible,
especially under any training cells or convection. Instability is
marginal (up to 500-850 mb) and elevated so not expecting any severe
weather, but rather garden variety thunderstorms embedded in
showers, especially between 8 am and 2 pm. A dry slot eventually
moves over eastern MA/RI bringing an end to widespread rainfall by
mid to late morning. Rain likely continues most of the day further
west. Then, some additional moisture is pulled in on the back side
in the late afternoon/evening as another shortwave rounds the base
of the trough. This may kick off another round of less widespread
showers and an embedded thunderstorm or two, generally along and
northwest of the I-95 corridor. Instability is more limited with
this round (dependent on how many breaks of sun we get) and the
shear environment is unfavorable, so severe weather is not expected.
Showers come to an end by 10 pm with drier westerly flow bringing a
good amount of clearing. Cold advection in the low/mid levels will
support lows in the upper 40s (warmer along the immediate coast.
&&
.SHORT TERM /SUNDAY/...
Key Messages:
* Mainly dry Sunday, but cooler than normal, with highs in the 60s
and lows in the 40s.
Dry on Sunday under westerly flow under slowly rising heights. The
upper trough remains overhead with a cold pool aloft and this
together with lingering low/mid level moisture will lead to a good
amount of diurnal cloud cover. Given the colder air aloft, highs
will be a few degrees cooler, in the mid to upper 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Key Messages:
* Mainly dry week ahead, a cold front late in the week brings the
next chance for appreciable rainfall.
* Warming trend this week, Wednesday and Thursday will be summery
with highs in the 80s and dewpoints in the 60s.
Fairly quiet weather on Monday, will have a mixture of clouds as the
region is under cyclonic flow. 850mb temperatures begin to increase,
from +3C Sunday to +7C Monday, resulting in warmer temperatures for
Monday afternoon. Highs are in the upper 60s near the coast to the
lower 70s inland. Monday evening into Tuesday a shortwave pivots
about the departing system, do not expect any precipitation as PWATs
fall to less than 1/2".
Mid-level trough moves off shore Tuesday with rising heights as the
ridge shifts into New England. Dry and warming conditions Tuesday to
Thursday, the one potential issue would be if the ridge pinches off
the departing trough and results in weaker cut-off low east of the
region. Only a few members show this, thus think the warm and dry
conditions will prevail. 850mb temperatures Tuesday increase towards
+8C and +10C, but really increase for Wednesday and Thursday as
those temperatures are +15C to +18C. Should have highs on Tuesday in
the upper 70s to low 80s away from the coast, near the coast those
temperatures are in the lower 70s. Wednesday and Thursday it will be
summer like with highs well into the 80s. Looking for relief the
south coast will likely be a bit cooler in the upper 70s due to the
SSW flow. And with this flow, will have increasing due points into
the low 60s, so will feel muggy as well. As for nighttime relief,
doesn't appear to be much with lows Tuesday/Wednesday/Thursday night
in the low to middle 60s.
Our next chance for rain would come late in the week, late Thursday
or perhaps Friday as a cold front moves in from the northwest.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12z TAF Update...
Today...Moderate confidence.
IFR/LIFR cigs with areas of fog near the south coast.
Showers and sct t-storms will continue, then lift to the north
after 14z. Locally heavy rainfall possible. Conditions
improving to MVFR, possibly VFR during the afternoon after wind
shift to W. Gusts to 25-30 kt developing during the afternoon,
locally higher over the Cape and islands, especially Nantucket.
A few late day showers or a t-storm possible.
Tonight...High confidence.
VFR. W winds 10-15 kts.
Sunday...High confidence.
VFR. W winds 10-15 kts, gusting to 20-25 kts in the afternoon,
locally higher to 30 kts over the Cape and Islands.
BOS TAF...High confidence in trends. Lower confidence in vsby
potential and timing.
BDL TAF...High confidence in trends. Lower confidence in exact
timing and specific details.
Outlook /Sunday Night through Wednesday/...
Sunday Night: VFR. Breezy.
Monday through Wednesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today...
Winds becoming SW 12-18z today followed by gusts to 25-35 kt
developing, higher to 40 kts possible over southern waters.
Seas building to 8-10 ft over southern waters as well. SCA in
effect for all waters. Showers and sct t-storms moving over the
waters this morning with poor vsbys in fog, with some
improvement developing during the afternoon.
Saturday night...High Confidence.
W winds 15-20 kts with gusts as high as 25 kts. Seas 6-10 ft.
Sunday...High Confidence.
W winds 10-20 kts with gusts as high as 30 kts. Seas 4-7 ft.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Winds less than 25 kt. Local rough seas.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Tuesday through Wednesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon today to 10 PM EDT this evening
for ANZ230-231-236-251.
Gale Warning from 2 PM this afternoon to 8 PM EDT this evening
for ANZ232>235-237.
Small Craft Advisory from noon today to 8 AM EDT Sunday for
ANZ250.
Gale Warning from 2 PM this afternoon to 9 PM EDT this evening
for ANZ254>256.
&&
SYNOPSIS...BW/Dooley
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Dooley
AVIATION...BW/Dooley
MARINE...BW/DooleyThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:37 AM EDT | Gale Warning | BOX | 19 hr | |
| May 31, 2:34 PM EDT | Rip Current Statement | BOX | Dukes, Nantucket | 28 hr |
Nearby
Wind Advisories in Massachusetts, 2025Wind Advisories in Rhode Island, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.